Exhaling problems and pins and needles

Also posted this in Lung Foundation, but as there are many knowledgable people here maybe I get a new angle of this.

I have strange flareups of breathing problems. They mainly cause blockage/problems when exhaling and take a few weeks until I'm fine again. Then nothing for several months. Asthma meds work well enough.

Together with the first ever occurrence I got a pins and needle feeling at certain body parts. Months later, after it had not improved but even spread to other parts of my body and either knee would give a few times each day when walking each day I was put on B12 shots and the tingling and muscles problems finally got better; tingling almost completely vanished after several months.

Back to the breathing problems: whenever I get a new flareup I also notice that the tingling, especially in the area most affected (a 15cm long spot along my shin) tingles again. It's like: I wake up in the middle of the night and notice at the same time that I have breathing problems and the tingling. I don't think it's hyperventilation as if I do, my hands and feet start to tingle, not this spot on the shin.

Anyone ever heard of something similar? I'm at a loss here. Lung consultant isn't sure there's a connection, but isn't even certain whether I have asthma. I need to come back during the next flareup for some proper testing then.

6 Replies

oldestnewest
  • Hi you didn't say why you are on B12 shots, have you Pernicious Anaemia if so how often do you get shots as if you go with normal protocol you will get at the most one a month whereas a lot of people with PA need far more than that, your breathing problems could be something well known to those of us with PA called the sighs, where you are continually trying to get air and pins and needles and tingling are classic signs of nerve damage due to low B12. I have PA and only function if I have weekly injections. You may want to check out the Pernicious Anaemia society they have lots of info that may help.

  • PA was diagnosed by means of neurological symptoms, holo-tc and glossitis in the end, similar to the workflow in the hematologist society guideline. I self-inject at the end of a month and seem to be doing well enough with that. Pins and needles is clear. I do know the feeling of being short of air due to low iron, and the sighs as well though I don't have then anymore since two weeks or so after starting injections. However, PA should not cause a tightening or cramping of the muscles around the finest bronchii me things. That's more like asthma or other lung problems I'd say. I just don't understand why both, stronger tingling and a new onset of those 6 week long lasting spams occur at the same time. Lung consultant isn't quite sure it's asthma though. It might very well be something completely different.

    What though? A nerve misbehaving and ordering those muscles to cramp up? A shortness of some minerals causing the cramping, similar to lower leg cramps? Somehow related to hypothyreodism? Just bad luck?

  • Cheers!

  • if you self inject there's no danger in upping your injections to one a week to see if that helps, B12 is a water soluble vit, and you can't overdoes on it and if you improve then all is well, I used to get awful cramps in hands and feet that would wake me up and have me almost in tears. I also have asthma that is fine with meds. but PA is a pesky sneaky devil.

  • Yep, I know. I consider trying half a dose bi-weekly (I have 500mcg ampoules) to see if that makes a difference. I'm just afraid of going through my B12 and needles as I'm fairly short of money at the moment.

You may also like...